Winter Weather, Delaware Beaches
- When
- March 21, 9:00 AM EST to 1:00 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- Public
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A sharpening upper air trough helped develop a cold front and a weak low pressure system along it. This caused snow showers and flurries across Delaware on the 21st.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A sharpening upper air trough helped develop a cold front and a weak low pressure system along it. This caused snow showers and flurries across Delaware on the 21st. Snowfall in Kent and New Castle Counties was less than half an inch, but heavier snow (around an inch) fell in eastern Sussex County during the middle of the day on the 21st. The snow fell at a heavy enough rate to cause accumulations on unpaved surfaces and briefly on bridges and overpasses while this was occurring in eastern Sussex County. Representative snowfall included 1.0 inch in Lewes and Bethany Beach in Sussex County and 0.2 inches at the New Castle County Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 21, 7:53 AM EST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
853 AM EDT THU MAR 21 2013
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL TRACK NORTHEAST OFF THE MID ATLANTIC
SEABOARD TODAY AS AN UPPER DISTURBANCE PASSES OVERHEAD. FROM FRIDAY
AND INTO THE WEEKEND, HIGH PRESSURE OVER CENTRAL CANADA WILL SPREAD
SOUTH AND INFLUENCE OUR REGION. THE NEXT STORM SYSTEM WILL AFFECT
THE AREA MONDAY INTO TUESDAY AS LOW PRESSURE DEVELOPS ALONG THE
MID ATLANTIC COAST.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NOT TOO MANY CHANGES WITH THIS ESTF UPDATE. USED A COMBINATION OF
HRRR AND 06Z NAM REFLECTIVITY/PCPN AMOUNT FORECASTS TO MAKE
ADJUSTMENTS TO THE CURRENT FORECAST. IT LOOKS AS THOUGH WHAT WE
WERE EXPECTING YESTERDAY WAS DELAYED BY ABOUT 3 TO 6 HOURS. HIEST
SNOWFALL WE HAVE RECEIVED SO FAR HAS BEEN FROM NW CHESTER COUNTY
WITH AN INCH OF SNOW. THERE HAVE NOT BEEN TOO MANY REPORTS OF
SNOW STICKING TO PAVEMENT AND WITH THE "SPRING" SUN GETTING
HIGHER, ITS GOING TO BE TOUGHER FROM THIS POINT FORWARD. SO
ANTICIPATED ADDITIONAL/NEW GRASSY AREA ACCUM GOING FORWARD EXPECTED
TO BE UNDER AN INCH. THE MODELS ARE PREDICTING A "JUMP" OF THE
PCPN THIS MORNING TOWARD THE COAST AND IT LOOKS AS THOUGH ITS
STARTING. REGARDLESS WHERE TEMP DEW PT DEPRESSIONS ARE LESS THAN
10 DEGREES, THE SNOW IS MAKING IT TO THE GROUND, SO REFLECTIVITIES
IN CHESTER COUNTY ARE REAL. WE ARE SEEING SOME EROSION OF ECHOES
NORTH AND NORTHWEST WHERE DRYING AIR IS STARTING TO MOVE IN.
THEN, ENERGY IS EXPECTED TO BOTTOM OUT IN THE APPROACHING MID LEVEL
TROUGH TODAY AND LIFT OUT TO SEA BY THIS EVENING. THE AMERICAN
MODELS SEEM A BIT MORE ROBUST WITH Q-VECTOR CONVERGENCE AT MID
LEVELS, FRONTOGENESIS AT LOW TO MID LEVELS AND THE MID LEVEL THETA E
RIDGE THAN THE ECMWF. ALL THAT IS BEST SOUTHEAST. THEY ALSO HOLD ALL
THIS IN OUR SOUTHEASTERN ZONES LONGER THAN THE ECMWF DOES. NO MODEL IS
BRINGING THE LEFT EXIT REGION OF THE UPPER JET VERY CLOSE TO OUR
AREA; THERE ONLY SEEMS TO BE THE HINT OF A WEAK BRANCH OFF THAT JET
FOR US. OF THE THREE AMERICAN MODELS, ONLY THE GFS BRINGS ACTIVITY
INTO OUR AREA BY DAYBREAK SOUTHEAST, AND QPF VALUES ARE LIGHT.
OTHERWISE, THE NAM, CANADIAN AND ECMWF ALL BRING ACTIVITY INTO ONLY
OUR SOUTHEASTERN ZONES AFTER 12Z. GIVEN THAT ACTIVITY WAS SOUTHWEST
OF RIC AT 08Z, WE HAVE ACCEPTED THE SLOWER SOLUTION EARLY.
FOR TODAY, THE GFS IS MORE ROBUST THAN THE OTHER TWO AMERICAN MODELS
OR THE ECMWF WITH ITS QPF VALUES, AND EVEN IF THE GFS IS CORRECT WE
WOULD HAVE SNOW FALLING WITH TEMPERATURES MOSTLY ABOVE THE MELTING
MARK NOW THAT THE SUN ANGLE IS AT ABOUT 50 DEGREES AT ITS ZENITH. WE
CAN'T BE CERTAIN THAT THE GFS IS INCORRECT, BECAUSE WE STILL SEE
SOME DECENT SNOW GROWTH/OMEGA OVERLAP THIS MORNING, BUT THIS ISN'T A
GOOD SCENARIO FOR MUCH ACCUMULATING SNOW OFF COLDER SURFACES. SO,
WITH SNOW FALLING DURING THE DAY AND QPF VALUES FAVORED TO BE AT OR
BELOW A TENTH OF AN INCH (THE GFS FORECASTS AROUND .15 INCH
SOUTHEAST), WE HAVE DROPPED THE ADVISORY.
WE DO CONTINUE TO GO WITH COLDER THAN STAT GUIDANCE TEMPERATURES
BASED ON EXPECTED CLOUD COVER, FORECAST CONVECTIVE TEMPERATURES
GIVEN THE THERMAL PROFILES, THE CYCLONIC SURFACE FLOW AND SNOW
MAINLY SOUTHEAST. WE STILL THINK THE WINDS WILL PICK UP AND MAKE IT
A FAIRLY BLUSTERY DAY AFTER DAYBREAK.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
THE MAIN AXIS OF THE MID LEVEL TROUGH SHOULD CLEAR OUR AREA BY 00Z,
AND THEN A SECONDARY IMPULSE WILL APPROACH FROM THE NORTHWEST. FOR
NOW, THE SLIGHT CHANCE POPS NORTHWEST LOOK FINE, AS WE CAN FIND ONLY
SOME WEAKLY ENHANCED LAKE EFFECT COMING OFF LAKE ERIE. THIS IS NOT A
WINDEX SITUATION. TEMPERATURES FOR NOW WERE A GUIDANCE AND
CONTINUITY BLEND. SOME PARTIAL DECOUPLING IS POSSIBLE OVER THE MORE
SHELTERED AREAS OVERNIGHT.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
OVERALL, COOL CONDITIONS WILL DOMINATE THE LONG TERM PERIOD WITH A
MID-LEVEL LOW REMAINING TO OUR NORTH AND A CONTINUED NORTHWEST FLOW
ALOFT. RELATIVELY QUIET WEATHER IS EXPECTED FOR OUR REGION FRIDAY
THROUGH MOST OF SUNDAY AS SURFACE HIGH PRESSURE ACROSS CENTRAL
CANADA SPREADS SOUTH AND INFLUENCES THE EASTERN PART OF THE COUNTRY.
MODEL GUIDANCE STILL INDICATES ENOUGH INSTABILITY AND MOISTURE
PRESENT IN THE WEST-NORTHWEST FLOW ACROSS OUR NORTHWEST ZONES ON
FRIDAY TO KEEP SLIGHT CHANCE POPS IN PLACE FOR SCATTERED SNOW
SHOWERS.
BY SUNDAY, THE NEXT LOW PRESSURE SYSTEM ON THE HORIZON WILL BE
ORGANIZING OVER THE OHIO VALLEY, WITH ANOTHER AREA OF LOW PRESSURE
ALSO FORMING NEAR THE CAROLINA COAST. DIFFERENCES STILL REMAIN
BETWEEN THE MODELS REGARDING THE TRACK AND INTENSITY OF THIS OVERALL
SYSTEM, BUT THERE IS AGREEMENT IN THAT THIS SYSTEM WILL CONSOLIDATE
INTO A STRONG COASTAL LOW CENTERED OFF OF THE MIDDLE ATLANTIC COAST
MONDAY MORNING INTO MONDAY AFTERNOON. THE TIMING OF THE COASTAL LOW
NEARING OUR REGION AND BRINGING STEADIER PRECIPITATION IS FASTER IN
THE GFS THAN WITH THE ECMWF. PRECIPITATION TYPE IS EXPECTED TO VARY
ACROSS OUR REGION, WITH MODEL SOUNDINGS AT THIS TIME SUPPORTING
MAINLY RAIN FOR OUR EASTERN AND SOUTHERN ZONES, A RAIN/SNOW MIX AT
TIMES FARTHER INLAND TOWARD THE DELAWARE VALLEY AND I-95 CORRIDOR,
AND MAINLY SNOW FOR OUR NORTHWEST AREAS. HIGHEST POPS WITH THIS
SYSTEM ARE DURING THE LATE SUNDAY NIGHT TO DAYTIME MONDAY PERIOD,
AND ULTIMATELY THE TRACK OF THE COASTAL LOW WILL DETERMINE WHERE
LIQUID VERSUS FROZEN PRECIP OCCURS. DURING THE LATTER HALF OF
MONDAY, THIS SYSTEM WILL BE TRACKING NORTHEAST AND OUT TO SEA. BY
MID-WEEK, AN AREA OF HIGH PRESSURE OVER THE PLAINS REGION WILL BEGIN
TO BUILD EASTWARD.
&&
.AVIATION /13Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
MAINLY VFR CONDITIONS WITH A LOT OF CLOUDINESS ARE FORECAST. WE DID
FORECAST SOME IFR CONDITIONS IN SNOW SHOWERS THIS MORNING SOUTHEAST.
WINDS MAINLY SHOULD BE NORTHWEST AND MOST SITES SHOULD GUST ABOVE 20
KNOTS TODAY INTO THE EVENING.
OUTLOOK...
FRIDAY THROUGH SATURDAY...MAINLY VFR CONDITIONS.
SUNDAY...MAINLY VFR. CONDITIONS EXPECTED TO LOWER LATE IN THE DAY
WITH POSSIBLE RAIN/SNOW.
MONDAY...MVFR OR POSSIBLE IFR WITH AREAS OF RAIN/SNOW. NORTHEAST
WINDS EXPECTED.
&&
.MARINE...
BASED ON LATEST MODEL DATA, WE BACKED UP THE START TIME OF THE
ADVISORY FOR OUR NORTHERN-MOST WATERS UNTIL AROUND DUSK TODAY, AND
WE RAN THE ADVISORY THROUGH TONIGHT AT ALL LOCATIONS. THE NORTHWEST
FLOW SHOULD REMAIN FAIRLY BRISK AS THE DEPARTING LOW DEEPENS.
OUTLOOK...
A BRISK WEST TO NORTHWEST FLOW IS EXPECTED OVER THE REGION ON FRIDAY
WITH MODEL SOUNDINGS SHOWING GOOD VERTICAL MIXING. WIND GUSTS ARE
EXPECTED TO REACH INTO SCA RANGE THROUGH MOST OF THE DAY. THE SMALL
CRAFT ADVISORY HAS BEEN EXTENDED THROUGH 22Z FRIDAY. HIGH PRESSURE
WILL THEN BE SPREADING INTO THE REGION LATER FRIDAY NIGHT, AND WIND
GUSTS SHOULD DIMINISH BELOW SCA VALUES. FOR THE END OF THE UPCOMING
WEEKEND, A COASTAL STORM IS PROGGED TO DEVELOP SOUTH OF OUR WATERS.
THIS AREA OF LOW PRESSURE IS FORECAST TO ADVANCE NORTHWARD ALONG THE
EASTERN SEABOARD SUNDAY NIGHT INTO MONDAY, BEFORE TRACKING OUT TO
SEA LATE MONDAY. WINDS AND SEAS WILL INCREASE IN RESPONSE TO THIS
SYSTEM, AND WE ANTICIPATE NEEDING AT LEAST A SCA HEADLINE.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ430-431-
451>455.
SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT FRIDAY
FOR ANZ450.
&&
SYNOPSIS...KLINE
NEAR TERM...DELISI/GIGI
SHORT TERM...DELISI
LONG TERM...KLINE
AVIATION...DELISI/KLINE
MARINE...DELISI/KLINEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 413 AM EDT THU MAR 21 2013 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-220815- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 413 AM EDT THU MAR 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS THE POTENTIAL FOR WINTRY WEATHER ASSOCIATED WITH COASTAL LOW PRESSURE EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-220815- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 413 AM EDT THU MAR 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. COASTAL LOW PRESSURE MAY AFFECT THE WATERS EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 550 AM EDT THU MAR 21 2013 MDZ008-NJZ009-010-PAZ101>106-211200- CECIL-HUNTERDON-SOMERSET-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- INCLUDING THE CITIES OF...ELKTON...FLEMINGTON...SOMERVILLE... HONEY BROOK...OXFORD...WEST CHESTER...KENNET SQUARE... COLLEGEVILLE...POTTSTOWN...NORRISTOWN...LANSDALE...CHALFONT... PERKASIE...MORRISVILLE...DOYLESTOWN 550 AM EDT THU MAR 21 2013 ...SCATTERED SNOW SHOWERS EARLY THIS MORNING... SCATTERED SNOW SHOWERS NORTHWEST OF THE INTERSTATE 95 CORRIDOR ARE EXPECTED TO LINGER INTO THE MORNING COMMUTE TODAY. PLACES AFFECTED BY THE SNOW SHOWERS WILL SEE THE VISIBILITY DROP BELOW ONE MILE AND A DUSTING OF SNOW ON UNTREATED ROADS AND GRASSY SURFACES. IF YOU ARE DRIVING THIS MORNING AND ENCOUNTER A SNOW SHOWER, PLEASE DRIVE CAREFULLY. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 804 AM EDT THU MAR 21 2013 MDZ008-NJZ009-010-PAZ101>106-211415- CECIL-HUNTERDON-SOMERSET-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- INCLUDING THE CITIES OF...ELKTON...FLEMINGTON...SOMERVILLE... HONEY BROOK...OXFORD...WEST CHESTER...KENNET SQUARE... COLLEGEVILLE...POTTSTOWN...NORRISTOWN...LANSDALE...CHALFONT... PERKASIE...MORRISVILLE...DOYLESTOWN 804 AM EDT THU MAR 21 2013 ...SCATTERED SNOW SHOWERS THROUGH MORNING COMMUTE... SCATTERED SNOW SHOWERS WILL CONTINUE TO IMPACT LOCATIONS NORTH AND WEST OF THE I-95 CORRIDOR THROUGH THE REMAINDER OF THE MORNING WORK COMMUTE. SOME OF THE SHOWERS WILL LOWER VISIBILITIES TO LESS THAN ONE MILE AT TIMES. A LIGHT DUSTING OF SNOW CAN BE EXPECTED ON GRASSY SURFACES AND SOME UNTREATED ROADWAYS. PLEASE USE EXTRA CAUTION WHILE TRAVELING THIS MORNING AND LEAVE EXTRA TIME TO MAKE IT TO YOUR DESTINATION SAFELY. HEAVENER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 818 AM EDT THU MAR 21 2013 DEZ001-MDZ008-NJZ009-010-015-PAZ070-071-101>106-211430- NEW CASTLE-CECIL-HUNTERDON-SOMERSET-MERCER-DELAWARE-PHILADELPHIA- WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY- EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- INCLUDING THE CITIES OF...WILMINGTON...ELKTON...FLEMINGTON... SOMERVILLE...TRENTON...MEDIA...PHILADELPHIA...HONEY BROOK... OXFORD...WEST CHESTER...KENNET SQUARE...COLLEGEVILLE... POTTSTOWN...NORRISTOWN...LANSDALE...CHALFONT...PERKASIE... MORRISVILLE...DOYLESTOWN 818 AM EDT THU MAR 21 2013 ...SCATTERED SNOW SHOWERS THROUGH MORNING COMMUTE... SCATTERED SNOW SHOWERS WILL CONTINUE TO IMPACT LOCATIONS NORTH AND WEST OF THE I-95 CORRIDOR THROUGH THE REMAINDER OF THE MORNING WORK COMMUTE. SOME OF THE SHOWERS WILL LOWER VISIBILITIES TO LESS THAN ONE MILE AT TIMES. A LIGHT DUSTING OF SNOW CAN BE EXPECTED ON GRASSY SURFACES AND SOME UNTREATED ROADWAYS. PLEASE USE EXTRA CAUTION WHILE TRAVELING THIS MORNING AND LEAVE EXTRA TIME TO MAKE IT TO YOUR DESTINATION SAFELY. HEAVENER
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2013Every state in 2013This day in weather historyWarnings in Delaware, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439734, 439735.